St John's Wart Side Effects?

Discussion in 'Fibromyalgia Main Forum' started by sparrowshell, Feb 19, 2006.

  1. sparrowshell

    sparrowshell New Member

    I wrote elsewhere that ... St John's Wort is a natural herb that helps with depression amongst other things ...

    I haven't suffered with depression while having CFS. Sure, I've had my bad days - but nothing as deep as depression. Anyway, recently I've been struggling more with anxiety as my family is moving to another house. All I can think about is: how am I going to pack my stuff; how can I get rid of other things; where can I get rid of my stuff to; how am I going to get it there; when are we moving exactly; what if my health gives way - as it probably will with the excess stress etc. etc. etc. ... (and to think it's not even me selling / buying the house - it's my parents - if I'm anxious, I can't imagine what they're feeling!) So ... all that to say, I've really been anxious lately and it's driving me crazy. So yesterday (7th February), after reading about St John's Wort, I decided to try it ... and let me tell you - once I took one tablet in the afternoon, I could already feel the affect in the evening! I know you read about things not making a difference to your body for a week or so, but I certainly noticed the difference. I took another tablet today in the morning, and I have felt relatively calm all day.

    It doesn't drug you out or make you dopey ... and (I've read) there's no real side effects like other medication can have. Infact, I think I was recommended to have St John's Wart years ago when I first got CFS ... I can't remember that far back ... anyway ...

    >>> All that to say today I think I'm going to stop taking them. I think if there are any side effects, I'm having them ... I've had this pain in my upper stomach (just underneath my rib cage) since last Thursday night and it's really hard to take a deep breath in without my stomach sending a small stabbing pain. I thought it might be due to other things, but then started thinking it might be a side effect of the St John's Wart. Bummer for me because it has been helping otherwise. It's not like I'm in any real pain ... but I also don't like sitting in discomfort The only pain I had similar to this was when I first got sick and I had pain like this which was my body's way of telling me it was way beyond it - extremely tired ...

    Has anyone else tried St John's Wart yet, and what were the good effects / or even side effects it had on you? Please let me know. I'm very interested ...
  2. sues1

    sues1 New Member

    I took it for a long time........I really did not have depression so much, but tired and this really seemed to help me be more upbeat. At that time I had so many adverse reactions to various meds.....and this seemed to help a little.

    The pains you are desc. many of us have.......but there is no way of knowning if it is the St. John's Wort or not.....so I am glad you are cautious with your meds.

    Could it be the little extra twisting turning while going through things that is bothering you? You are extra tired with all that is going on I am sure. You could stop it for a couple of days and see?

    I no longer take it as I have found some meds I can take and the Dr. ask me to stop with St. John's Wort and see if I really needed it now.

    So far the only difference I have noted is that I am not waking up soaking wet and pillow soaking wet from night sweats............well a tad so, but nothing like before!
    But we are all different.......Blessings
  3. Jeanne-in-Canada

    Jeanne-in-Canada New Member

    By 2 days I noticed it helping. I get some gut irritation if I take St. J's on an empty stomache. It's usually recommended to take w/ food for the reason. So your side effect is probably pretty common. If food doesn't help, you don't have to give it up, just switch to a tincture form. it will have all the benefits of the herb, w/out the irritation of the bulk herbs and insoluable fibre of it in your gut. Many that take St. J's swear the tincture is the best way to go anyway, they say it works best. I've only done the tablets or capsules, and eating w/ it takes away gut irritation for me.

    I hope you don't have to give it up. As you take it for a few mths, you will probably notice your pain lessoning, because it has that benefit, it is used often for shingles and neuralgia pain. It helps me alot w/ PMS, my periods are much worse when I have to give it a break.


    Jeanne
  4. Jeanne-in-Canada

    Jeanne-in-Canada New Member

  5. caroleye

    caroleye New Member

    Took it years ago, and I loved it for depression; then read that it affects the liver. Since I have trouble with mine, had to stop it.

    But the above post makes alot of sense.

    LIGHT***********carole
  6. elsa

    elsa New Member

    Hey,
    That was a quick response to ST. Joh's Wart ... it usually takes about two weeks to start feeling anything from it. Lucky you in that respect.

    It has been studied quite thoroughly ... and used for anti depressants, anti anxiety patients.

    Side effects.... gastro upset, allergic reactions, fatigue, possible photosensitivity, strong reaction to other drugs.

    These drugs would be SSRIs and TRI AD's, anticoagulants like heperin, cyclosporin, digoxin, birth control pills, or anti-anxiety pills.

    It is not known if St.J'sW works like a SSRI or as a TRi AD. At one point they thought it worked like a MAOI ... but that has been proven false.

    There are studies showing big symptoms if taken with prozac ... (SSRI) vomitting, lethargy, headache and weakness. Possible serotonin syndrome.

    This has to be broken down by the liver and has been shown to stress the liver. If you have pains in upper stomach and to the right you might want to ease off it this. Also, if you have had any liver problems in the past you should think it over whether you want to add St. John's Wart to the mix. (This hold true but more so with St.J'sW. buddie kava kava.)

    Hope this helps ....

    Elsa
    [This Message was Edited on 02/22/2006]
  7. SueSnyder

    SueSnyder New Member

    I don't see a way to use HTML to make clickable links here, so I'm just pasting in the whole URLs.

    It's pretty clear from a number of randomized, double-blind clinical studies that SJW has proven safe and effective against mild to moderate depression, and also helpful with a variety of related anxiety disorders.

    Some downsides: Can have bad interactions with some meds (listed in the first couple links, I believe), quality of the SJW you can buy at stores varies wildly, and it hasn't proven effective against *major* depression.

    Anyway, here's some info from respectable sources:


    NIH/NCCA: http://nccam.nih.gov/health/stjohnswort/

    FDA list of drug interactions: http://www.fda.gov/cder/drug/advisory/stjwort.htm

    BMJ clinical trial STJ vs Imipramin: http://bmj.bmjjournals.com/cgi/content/full/321/7260/536

    MedicineNet: http://www.medicinenet.com/script/main/art.asp?articlekey=571

    ABCnet/Science: http://www.abc.net.au/science/news/stories/s170617.htm